Thunderstorm Wind, Franklin
- When
- June 19, 12:05 PM EST
- Where
- Franklin County, 4 mi SW of Santa Clara
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.600, -74.500
A surface trough and mid-level atmospheric disturbance encountered a very warm and humid airmass across northern New York. This led to the development of thunderstorms across northern New York during midday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface trough and mid-level atmospheric disturbance encountered a very warm and humid airmass across northern New York. This led to the development of thunderstorms across northern New York during midday. A few thunderstorms produced severe weather, including damaging winds that downed trees and several large branches near Santa Clara.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 19, 9:59 AM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1059 AM EDT MON JUN 19 2006 .UPDATE... FORECAST HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH #509 VALID THROUGH 22Z (6PM EDT) FOR ENTIRE FA. && .PREV DISCUSSION... /ISSUED 932 AM EDT MON JUN 19 2006/ ..TSTMS WITH DAMAGING WIND POTENTIAL EXPECTED LATE THIS MORNING THROUGH THIS AFTN ACROSS THE NORTH COUNTRY... SHORT TERM /REST OF TODAY/... EXPECTING SVR WEATHER OPERATIONS TODAY. LEADING EDGE OF SHOWERS EXTENDING AT 1320Z FROM FAR WRN ST. LAWRENCE COUNTY TO ELM WILL LIKELY INCREASE IN INTENSITY WHILE TRACKING NEWD AS PBL DESTABILIZES. STORM MOTIONS WILL BE FAST...NEWD AT 35 KTS WITH STRONGER LINE/BOWING SEGMENTS MOVING UP TO 45 KTS AT TIMES. EMBEDDED SHORTWAVE TROUGH IN SWLY FLOW...MOVING INTO FAR WRN NY AT 13Z...WILL PROVIDE SUFFICIENT FORCING FOR SCT/WIDESPREAD CONVECTIVE ACTIVITY. WITH STRONG UNIDIRECTIONAL SWLY SHEAR PROFILES AND SBCAPE VALUES INCREASING TO 1000-2000 J/KG...STORMS SHOULD BECOME SEVERE BY 16Z ACROSS OUR NRN NY ZONES...AND MOVE INTO VT BY MID AFTN. MID-LEVEL /700-500MB/ LAPSE RATES ARE MARGINAL...ONLY AROUND 6 C/KM. THUS...CONDITIONS SUPPORT DAMAGING WINDS MORE THAN LARGE HAIL...AND WILL HIGHLIGHT DAMAGING WIND THREAT WITH EVOLVING CONVECTION DURING THE DAY TODAY. RSO HAS BEEN REQUESTED THROUGH 23Z. FIRST RSO IMAGES LIKELY AROUND 14Z. ZONES/GRIDS ARE IN GOOD SHAPE FOR NOW. PREV DISCUSSION... /ISSUED 451 AM EDT MON JUN 19 2006/ SHORT TERM /TODAY/... SKIES ARE MAINLY CLR ACRS FA EARLY THIS MORNING AS WE REMAIN UNDER INFLUENCE OF H5 RIDGE. RIDGE AXIS WILL BE MOVG EAST OF FA THIS MORNING HOWEVER. LATEST STLT PICS SHOW SHRTWV TROF LIFTING NEWRD ACRS GRTLKS/OH VLY...ASSOCD WITH PRE-FRONTAL TROF. THIS SYSTEM EXPECTED TO MOVE EAST ACRS FA LATER AM/PM BRINGING SHWRS/TSTRMS TO FA. A FAIR AMOUNT OF MORNING SUNSHINE WILL ALLOW FOR TEMPS TO CLIMB QUICKLY...REACHING THE 80S IN MOST LOCATIONS BEFORE CLOUDS THICKEN LATER AM/PM. THESE TEMPS COMBINED WITH DWPTS IN M-U 60S WILL ALLOW FOR ATMOS TO DESTABILIZE SUFFICIENTLY FOR CONVECTIVE DVLPMNT TO OCCUR. CAPES EXPECTED TO REACH 1000-200 J/KG...WITH GREATEST INSTABILITY FROM CHMPLN VLY EAST. STG TO POTENTIALLY SVR ORGANIZED CONVECTIVE DVLPMNT WILL BE ASSISTED BY DEEP LAYER SHEAR ASSOCD WITH SHRTWV TROF. SFC-6KM SHEAR INCREASES TO 40-45 KTS. EXPECT A LINE OF STORMS TO DEVELOP ACRS NRN NYS/SRN CANADA LATER THIS MORNING AND THEN MOVE RAPIDLY EAST AT 30 TO 40 KTS ACRS VT THIS PM. PRIMARY THREAT ATTM APPEARS TO WIND DAMAGE DUE PSBL BOW ECHO. MID LEVEL LAPSE RATES NOT ALL THAT HIGH. THIS COMBINED WITH HIGH WB ZERO INDICATES RISK OF DAMAGING HAIL NOT AS GREAT AS RISK OF DAMAGING WINDS. EXPECT MUCH OF CONVECTION TDY DURING A 2-4 HR PERIOD...MAINLY FROM 15-18Z IN NRN NY...AND 18-22Z IN VT. ACTIVITY WILL DIMINISH QUICKLY LATER PM/EVENING. ONCE SHWRS/STORMS EXIT RGN EARLY THIS EVENING...EXPECT MUCH OF TONGHT TO BE DRY. THERE IS A CHC OF SHWRS LATE TONIGHT HOWEVER...MAINLY WRN ZONES...WITH APRCH OF NEXT SHWRTWV AND ASSOCD CDFNT. ALSO EXPECT SOME PATCHY FOG TONIGHT DUE HIGH LLVL MSTR AND LIGHT WINDS. DURING TUESDAY...DIGGING SHRTWV AND ASSOCD CDFNT WILL MOVE ACRS FA BRINGING ANOTHER ROUND OF SHWRS/TSTRMS...ESPECIALLY DURING THE PM. SIGNATURES FOR SEVERE NOT AS STG AS TDY. WIND FIELD WEAKER...INSTABILITY MARGINAL. THE MARGINAL INSTABILITY COMBINED WITH SFC FRONT AND UPPER DYNAMICS SHUD BE SUFFICIENT TO PRODUCE TSTRM DVLPMNT THOUGH...MAINLY FROM CHMPLN VLY EAST. RISK OF SHRA/TSRA DIMINISHES TUES NIGHT. HIGH PRESSURE BRINGS DRY AND SEASONABLY WARM WX TO FA ON WED. LONG TERM /TONIGHT THROUGH SUNDAY/... NO CHANGES MADE TO EXTENDED PORTION OF FCST ATTM. ZONAL FLOW WILL PREVAIL THURS INTO SAT. SERIES OF SHRTWVS WILL BRING A CHC OF SHWRS/TSTRMS. HIGH PRESSURE BRINGS DRY WX TO RGN FOR SUNDAY. AVIATION... AVIATION (06Z-06Z)... AS ALLUDED TO ABOVE...PRIMARY FCST CONCERN/CHALLENGE TODAY IS ARRIVAL OF POTENTIALLY STRONG CONVECTION ACROSS AREA LATER THIS MORNING...BUT ESP THIS AFTERNOON. AT THIS TIME WILL MAINTAIN...FOR THE MOST PART VFR CONDS AREA WIDE THROUGH LATE MORNING...THOUGH SOME MVFR CONDS IN HZ POSSBL THROUGH SUNRISE. BEST ESTIMATE IS FOR PRE-FRONTAL TROUGH AND ASSOC CONVECTION TO ARRIVE ACROSS NRN NY BTWN 15-18Z...AND VT FROM 18-21Z AND WILL TIME ACCORDINGLY. STRONG GUSTY WINDS AND SOME HAIL POSSBL WITH STRONGEST CELLS. THEN SENSIBLE CONDS IMPROVING BY LATE TOMORROW AFTERNOON/EVENING AS CONVECTION EXITS EAST AND SKIES BECOME GENERALLY PTLY CLOUDY. WITH WET GROUND CONDS AND RELATIVELY LIGHT WINDS OVERNIGHT...WILL OPT TO INTRODUCE SOME PATCHY BR AREA WIDE AFTER 00Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...BANACOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 359 AM EDT MON JUN 19 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-200800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 359 AM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE ACTIVITY WILL DEVELOP ACROSS NORTHERN NEW YORK BY THE MID TO LATE MORNING HOURS...AND PUSH QUICKLY EASTWARD INTO VERMONT BY EARLY TO MID AFTERNOON. THERE WILL BE A CONTINUED CHANCE OF SHOWERS OVERNIGHT TONIGHT...MAINLY ACROSS NORTHERN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A COLD FRONT WILL APPROACH AND CROSS THE REGION DURING TUESDAY...ALONG WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. THEN MAINLY DRY AND SEASONABLE CONDITIONS ARE EXPECTED FOR LATER TUESDAY NIGHT INTO EARLY THURSDAY. THE NEXT CHANCE OF SIGNIFICANT RAINFALL WILL OCCUR BY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1020 AM EDT MON JUN 19 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-192030- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1020 AM EDT MON JUN 19 2006 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY TODAY... WARM AND HUMID CONDITIONS...COMBINED WITH A FAVORABLE ATMOSPHERIC ENVIRONMENT...WILL LEAD TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. THE SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN NEW YORK BY NOON...AND SPREAD RAPIDLY EASTWARD ACROSS VERMONT BY EARLY TO MID AFTERNOON. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE... WITH DAMAGING WINDS EXPECTED TO BE THE MAIN THREAT. STRONG WINDS COULD LEAD TO SCATTERED POWER OUTAGES. ISOLATED LARGE HAIL IS ALSO POSSIBLE WITH THE STRONGEST STORMS. PERSONS ACROSS THE NORTH COUNTRY SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS LATER TODAY. BANACOS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EDT MON JUN 19 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-192200- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1050 AM EDT MON JUN 19 2006 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT... A COLD FRONT WILL ENTER NORTHERN NEW YORK AND THE SAINT LAWRENCE VALLEY BY EARLY THIS AFTERNOON. AS THIS FRONT INTERACTS WITH LOW LEVEL MOISTURE AND INSTABILITY SHOWERS AND THUNDERSTORMS WILL DEVELOP AND WILL BECOME STRONG TO SEVERE. GIVEN THE ATMOSPHERIC CONDITIONS...THE PRIMARY THREAT WILL BE STRONG AND DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY SEVERE WEATHER THREAT. THE THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE SAINT LAWRENCE VALLEY BY NOON TODAY...AND BE LOCATED IN THE ADIRONDACKS BETWEEN NOON AND 2 PM...AND INTO THE CHAMPLAIN VALLEY BY 3 PM. THE STRONG TO SEVERE THUNDERSTORMS WILL THEN MOVE INTO CENTRAL AND NORTHERN VERMONT BY MID TO LATE AFTERNOON. TAKE SHELTER AS THESE THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1244 PM EDT MON JUN 19 2006 NYZ029-030-034-191745- AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS OVER WANAKENA...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR HORSESHOE LAKE BY 100 PM AND NEAR TAHAWUS BY 140 PM. THESE DEVELOPING THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH EARLY THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS TO 50 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM. TABER
The Burlington radar (KCXX), 106 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516515.